Alabama, 2019

Flash Flood in Alabama, August 26, 2019

August 26, 2019 · NWS MOB · 1 event in 1 county or zone

A slow moving thunderstorm caused street flooding near Mobile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A slow moving thunderstorm caused street flooding near Mobile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 26, 5:43 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 26, 5:43 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
643 AM CDT Mon Aug 26 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
26/12Z issuance...Coverage and intensity of rain and embedded convection
will increase this morning as a mid level shortwave moves closer
to the forecast area from the west. Conditions are expected to
remain at upper end MVFR or higher outside of rain and convection
areas, though some near IFR conditions (CIGS and VSBY) will be
possible near heavier showers and thunderstorms. Coverage of
showers and storms will be most widespread over the western half
of the area this morning, then moving east this afternoon. Chances
for showers and a few storms continues overnight, possibly
increasing in coverage toward daybreak Tuesday. Winds will
generally be out of the south around 10, but more variable with
stronger gusts near stronger convection. 12/DS

&&

.PREV DISCUSSION... /issued 449 AM CDT Mon Aug 26 2019/

NEAR TERM /Now Through Monday night/...Weak surface high
pressure ridging over the area from the northeast will weaken
further through tonight as a mid/upper level shortwave axis
centered just west of the area early this morning lifts east-
northeast today and tonight. This mid/upper level feature will be
weakening as it lifts across the area today, but will still
provide enough dynamics to support likely showers and
thunderstorms. No real locally noted low level features to focus
on in the near term, but an extremely moist airmass will be in
place with PWATs primarily in the 2.2 to 2.4 inch range. All of
this moisture will be pooling up south of a weak stationary
boundary stretching from northwest to southeast across Mississippi
and Alabama. All of this will provide a continuation of a fairly
unsettled weather pattern across the region in the near term
period. Currently have some areas of rain and showers over the
region, and High-Res models indicate a general increase in
precipitation across the region through the morning hours,
especially over the western half of the forecast area. By this
afternoon, expect scattered to locally numerous showers and storms
across the entire area. With the very moist airmass, still
expect periods of heavy rain in some locations today. While heavy
rainfall is possible across the entire area today, it will be
most likely over the western half. After coordination with WPC and
surrounding offices (LIX and JAN), we have adjusted our Slight
Risk of excessive rainfall slightly to the west. it is over that
area where rainfall totals of over 2 inches, locally 3 inches,
will be possible today. Further east rainfall totals of 1 to 2
inches possible. We will not be issuing any Flash Flood
Advisories, but it should be noted that rainfall rates will at
times be supportive of localized flash flooding, especially over
the western half of our forecast area. Severe potential in this
environment remains low as the wind profile will be lacking in the
needed shear, however MLCAPE values ranging from 1500-2500 J/kg
will provided enough energy for some strong thunderstorms embedded
within the widespread rain and showers. With the widespread
clouds and precipitation expected today, highs will generally be
in the low to mid 80s across most of the area, although a few
upper 80s will be possible in some locations. Lows tonight will be
in the lower 70s for most areas except along the coast, where mid
to upper 70s are expected. 12/DS

SHORT TERM /Tuesday Through Wednesday night/...Lead upper level
trof axis aligned from the Appalachians, southwest across the MS
Sound Tuesday morning de-amplifies a bit going thru the course of
the day. Embedded in the trof axis, a stream of deep layer
moisture characterized by PWATs between 2.0 and 2.2 inches
remains in place. Main contributor to forcing/ascent for
convective development will come from the passage of mid-level
impulses thru the base of the upper trof position. The only
surface contribution to lift looks to be weak mesoscale boundaries
and perhaps a slow northeastward advance of a coastal sea-breeze.
The more substantive surface boundaries will be to our northeast
and northwest, with a warm front lifting northeast and weakening
over the southeast and a front moving out of the southern Plains
to thru the Mid-South late in the day Tuesday. Enough upper level
support and high amounts of deep moisture suggests that showers
and storms will be likely into Tuesday.

To our north and west, long-wave upper trof amplifies as it
ejects eastward out of the northern High Plains Tuesday night to
across the Great Lakes Wednesday. Surface front makes steady
progress approaching the northern zones Wednesday morning
southeastward to near the coast by evening. Chance of
showers/storms along the US Highway 84 corridor and more likely
elsewhere Wednesday as the front approaches. Front moves off the
coast Wednesday night with drier air in its wake bringing a
reduction in rain chances.

Gridded daily highs range 87 to around 91 Tuesday with similar
numbers for Wednesday. Lows in the 70s Tuesday night trend lower
Wednesday night due to frontal passage. May see several locations
in the interior seeing lows settling into the mid to upper 60s.
/10

LONG TERM /Thursday Through Sunday/...With front into the Gulf
Thursday, a sunny and drier day expected. Medium range weather
models show a narrow mid level ridge setting up from the
southwest Atlantic into MS Friday and Saturday. In the evolving
deeper level easterlies on the southern periphery of the ridge
feature, a tap of Atlantic moisture is driven westward over the
local area into the weekend. This in combination with a westward
moving inverted trof axis over the Gulf brings a return to rain
chances for the weekend.

Highs range from the upper 80s to lower half of the 90s. Coolest
night Thursday night with overnight lows sinking into the 60s for
much of the area north of I-10. The lowest near 63 over the
northwest zones north of a line from Grove Hill AL to Waynesboro
MS. The cool down will be brief as overnight lows warm the
remainder of the period.

A look at the tropics, Tropical Storm Dorian is forecast by the
National Hurricane Center (NHC) to impact the Greater Antille's
island of Hispaniola as a hurricane early Thursday morning. The
mountainous terrain will likely cause a disruption/weakening of
Dorian's inner-core as it moves over the island. NHC forecasters
keep enough of the inner-core intact though, forecasting a
depression moving northwest through the southern Bahamas into the
weekend. Will continue to keep a close eye on Dorian in the coming
days. /10

MARINE...A light to moderate south to southwest flow is expected
today through late Tuesday night or early Wednesday. Low pressure
developing off the eastern seaboard will lift northeast through the
week, allowing a cool front currently over the plains states to drop
down toward the Gulf coast and then offshore into the northeastern
Gulf by late Wednesday. With this frontal passage, a light to
moderate northwest to northerly flow is expected late in the week.
Seas build slightly around midweek, up to 2 to 3 feet well offshore
but in general will be 2 feet or less through the period. Periods of
showers and thunderstorms can be expected over the coastal waters
through the period as well. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 26, 4:27 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
527 AM CDT Mon Aug 26 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
527 AM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Scattered to locally numerous showers and thunderstorms are expected
over the area again today and tonight. Due to a very moist airmass in
place over the region, rainfall rates could be supportive of localized
flash flooding, especially over the western half of the forecast
area. A few storms will be capable of producing strong gusty winds,
frequent cloud to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms will continue each
day Tuesday and Wednesday, with locally heavy rainfall still possible.
Localized flooding of urban and low lying areas will continue. Some
storms could also be capable of producing strong gusty winds and
frequent lightning. Rain chances will decrease late in the week as a
cold front drops south across the region and into the northern Gulf.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-271030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
527 AM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A light to sometimes moderate onshore wind flow will continue
through tonight. Scattered to numerous showers and thunderstorms
over the marine area today and tonight will create locally higher
winds and seas which could be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The light to moderate onshore flow is expected to continue through
Wednesday, but become offshore and possibly increasing to Exercise
Caution levels for small craft for a brief time on Thursday.
Scattered to occasionally numerous showers and thunderstorms will
continue to create locally higher winds and seas that may be
hazardous to small craft. Chances for showers and storms decrease
late week as a cold front drops south into the marine area.

In the hours before

Special weather statement, Aug 26, 8:26 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
926 AM CDT Mon Aug 26 2019

ALZ264-266-261515-
Baldwin Coastal AL-Baldwin Central AL-
926 AM CDT Mon Aug 26 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BALDWIN COUNTY UNTIL 1015 AM CDT...

At 926 AM CDT, the strong thunderstorm was located over Fairhope,
moving northeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Daphne, Fairhope, Point Clear, Loxley, Magnolia Springs and
Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3036 8784 3038 8783 3039 8781 3041 8782
      3039 8785 3038 8784 3038 8787 3041 8791
      3047 8792 3048 8794 3055 8790 3058 8791
      3065 8791 3065 8792 3064 8792 3066 8794
      3066 8793 3065 8774 3030 8776
TIME...MOT...LOC 1426Z 206DEG 17KT 3053 8792
Special weather statement, Aug 26, 9:33 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
1033 AM CDT Mon Aug 26 2019

MSZ078-261615-
Stone MS-
1033 AM CDT Mon Aug 26 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...STONE
COUNTY UNTIL 1115 AM CDT...

At 1033 AM CDT, the strong thunderstorm was located over Perkinston,
or 6 miles south of Wiggins, moving east at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3091 8922 3091 8888 3068 8888 3068 8923
TIME...MOT...LOC 1533Z 275DEG 20KT 3077 8914

The radar

The Mobile radar (KMOB), 29 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
August 26, 11:00 AM CST to 12:30 PM CST
Where
Mobile County, 1.85 mi SSE of Bayou la Batre Arpt to 2 mi WSW of Delchamps
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.424, -88.211

Image of street flooding near Bay Road and Dauphin Island Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851653.